Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 5, NWS Lubbock, TX

September 1, 2020Briscoe County, Hall County, Texas

NWS Lubbock, TX issued this tornado warning at Sep 1, 2020, 6:49 PM CDT for Briscoe County, Hall County, Texas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2020, 6:49 PM CDT (23:49 UTC)
Expired
Sep 1, 2020, 7:15 PM CDT
In force
26 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Observed
Hail
1.25 in

Counties Briscoe County, TX, Hall County, TX

The radar

The Amarillo radar (KAMA), 106 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 7:10 PM CDTTORNADO8 Ssw Lesley, TXREPORT OF A WEAK TORNADO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 3:46 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

941 
WFUS54 KLUB 012349
TORLUB
TXC045-191-020015-
/O.NEW.KLUB.TO.W.0005.200901T2349Z-200902T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
649 PM CDT Tue Sep 1 2020

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Western Hall County in the Panhandle of Texas...
  Northeastern Briscoe County in the Panhandle of Texas...

* Until 715 PM CDT.

* At 649 PM CDT, a confirmed tornado was located 8 miles southwest of
  Brice, or 12 miles north of Caprock Canyon State Park, moving
  southeast at 15 mph.

  HAZARD...Damaging tornado and half dollar size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  western Hall and northeastern Briscoe Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3457 10110 3472 10100 3455 10055 3436 10070
TIME...MOT...LOC 2349Z 300DEG 14KT 3461 10098 

TORNADO...OBSERVED
HAIL...1.25IN

$$

WCI
1 follow-up statement
216 
WWUS54 KLUB 020015
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
715 PM CDT Tue Sep 1 2020

TXC045-191-020025-
/O.EXP.KLUB.TO.W.0005.000000T0000Z-200902T0015Z/
Hall TX-Briscoe TX-
715 PM CDT Tue Sep 1 2020

...THE TORNADO WARNING FOR WESTERN HALL AND NORTHEASTERN BRISCOE
COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3457 10110 3472 10100 3455 10055 3436 10070
TIME...MOT...LOC 0015Z 300DEG 14KT 3456 10088 

$$

WCI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Sep 1, 6:40 PM CDT, 9 minutes earlier.

Area forecast discussion, Sep 1, 6:40 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
640 PM CDT Tue Sep 1 2020

.AVIATION...
Severe TS heading toward KCDS with pre-storm MVFR stratus there is
the main concern in the near term. Secondarily is wind direction
at KPVW as a pair of boundaries are approaching that terminal with
the northwest wind looking the most likely to win out. Moving into
tonight the TS chances begin to decrease. However, with an upper
level low moving out across the region Wednesday there will be an
increasing chance of showers with isolated TS potential as a much
cooler air mass moves into the area. Potential for MVFR ceilings
with the cooler air and showers during the day Wednesday as well.

&&

.PREV DISCUSSION... /issued 249 PM CDT Tue Sep 1 2020/

SHORT TERM...
Isolated to scattered showers and thunderstorms will be possible
this afternoon into tonight across much of the South Plains and
Rolling Plains. The possibility exists for two or more rounds.
The first round will likely form off of the surface trough that is
moving into the far southwestern Panhandle and western South
Plains at this moment. The next round will be associated with the
upper level storm system that is currently over central New
Mexico and will affect the South Plains region late this evening
into tonight.

As of 19z (2 PM), storms have begun firing over central New
Mexico and are moving to the east towards the NM/TX state line.
Along with storm initiation out west, a series of roll clouds were
noted on radar and visible satellite imagery to the northwest of
Lubbock. This is an indication of convergence within a capped
environment.

For this afternoon into this evening, storms will move into an area
of SBCAPE 2000-2500 J/kg with EFF Shear values 40-45 kt. Storms will
initially be capable of rotating, bringing a low tornado threat and
a marginally severe hail threat...perhaps even larger if a
supercell can get rooted. The highest probability of this will be
over the Rolling Plains where higher CAPE/Shear values and lower
LCLs exist than here on the South Plains. The two main threats
will be the potential for localized flash flooding, and downburst
wind gusts up to 65 mph as model soundings indicate an inverted-V
thermal profile and precipitable water (PWAT) values nearing
record values. A combination of higher PWAT values and slow storm
motion(easterly @ 10-20 kts) will support locally heavy rainfall
and a flooding threat.

The second round should be limited to the South Plains as earlier
storms seem to deplete the available CAPE over the Rolling Plains.
Marginally severe winds and isolated flash flooding will be possible
once again with these storms with DCAPE values ranging around 1000
J/kg and PWAT values remaining around the 90th percentile.

A shortwave trough will swing through the area from NE New Mexico
tomorrow. The leading edge of the trough may enhance any ongoing
showers and thunderstorms over the area. Some additional showers and
thunderstorms may form along the trough with warm and moist air that
may be advected from the surface and lifted isentropically ahead
of the trough. Tomorrow afternoon, isolated to widely scattered
showers and thunderstorms will be possible over the Rolling
Plains...though a decrease in moisture in the mid-levels will
limit the updraft and convective potential.

Kendrick

LONG TERM...
The extended forecast will quickly trend quieter as the mid-level
trough currently approaching the region shifts off to our east. A
few showers could linger past 00Z Thursday across the eastern
sections, but drier weather will be the theme. A portion of the
departing trough is forecast to become separated from the steering
flow and linger across the eastern half of Texas into Oklahoma
through late week. This weakness may eventually drift back this way
late week or this weekend as ridging builds across the western
states. This could renew at least low shower/storm chances across
the southeastern portion of the CWA, though at this point it looks
like the best chances may be shunted to our south. Regardless, we
have accepted (though toned down) the PoPs for much of the Rolling
Plains and southeast South Plains Friday and for the southern-most
zones on Saturday. Temperatures will rebound to near or somewhat
above average from Thursday through early next week. Currently
Sunday looks like it will be the hottest day, when highs could soar
well into the 90s.

Thereafter, there is a general consensus that a substantial
shortwave trough will dig southward over the High Plains early next
week. This will open the door for a true fall-like cold front to
breach the South Plains region sometime Tuesday or Tuesday night.
There may be enough moisture return in advance of the front to
provide a brief window for convection, though much cooler and drier
air will quickly advect in post-FROPA. The timing of the front
provides uncertainty with regards to the temperatures on Tuesday
(and the exact timing for the highest PoPs), but by next Wednesday
temperatures may struggle to make it out of the 60s if current
projections are correct. Something to look forward to for those
yearning for fall.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Sep 1, 11:41 AM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1141 AM CDT Tue Sep 1 2020

TXZ021>044-021645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1141 AM CDT Tue Sep 1 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to increase in coverage and intensity
after 2 PM this afternoon. Some of the stronger storms could produce
downburst winds to 65 mph and hail up to the size of quarters.
Additionally heavy rainfall from stronger storms could lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic episodes of isolated to scattered thunderstorms, some with
strong downburst potential, will exist over the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:14 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Hall61 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.